Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 4, 2014, 5:33 PM MST for Pima County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 5:33 PM MST (00:33 UTC)
- Expired
- Sep 4, 2014, 9:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 8:00 PM MST | FLASH FLOOD | 3 Nne Arivaca, AZ | PIMA COUNTY FLOOD CONTROL REPORTS ARIVACA ROAD CLOSED AT MILE POST 5 DUE TO WATER FLOWING HEAVILY OVER A BOX CULVERT. WILL REMAINED CLOSED THROUGH THE OVERNIGHT HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3082 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864 WGUS55 KTWC 050033 FFWTWC AZC019-050230- /O.NEW.KTWC.FF.W.0059.140905T0033Z-140905T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 533 PM MST THU SEP 4 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 730 PM MST * AT 523 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
5 follow-up statements
980 WGUS75 KTWC 050050 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 550 PM MST THU SEP 4 2014 AZC019-050230- /O.CON.KTWC.FF.W.0059.000000T0000Z-140905T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 550 PM MST THU SEP 4 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 541 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING HEAVY RAINFALL. AUTOMATED GAGE NEAR THE CENTER OF THE HEAVIEST RAINFALL HAS REPORTED 2.83 IN THE LAST HOUR. THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING OVER THE WARNED AREA. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
863 WGUS75 KTWC 050150 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 650 PM MST THU SEP 4 2014 AZC019-050230- /O.CON.KTWC.FF.W.0059.000000T0000Z-140905T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 650 PM MST THU SEP 4 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 644 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING NEAR ARIVACA WHERE LOW WATER CROSSING ARE FLOODED. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
119 WGUS55 KTWC 050151 FFWTWC AZC019-050430- /O.EXT.KTWC.FF.W.0059.000000T0000Z-140905T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 651 PM MST THU SEP 4 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 930 PM MST * AT 644 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
153 WGUS75 KTWC 050333 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 833 PM MST THU SEP 4 2014 AZC019-050430- /O.CON.KTWC.FF.W.0059.000000T0000Z-140905T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 833 PM MST THU SEP 4 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 827 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING. ARIVACA ROAD CLOSED DUE TO WATER FLOWING OVER THE ROADWAY. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
457 WGUS75 KTWC 050425 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 925 PM MST THU SEP 4 2014 AZC019-050435- /O.EXP.KTWC.FF.W.0059.000000T0000Z-140905T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 925 PM MST THU SEP 4 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR SOUTH CENTRAL PIMA COUNTY... FLASH FLOOD THREAT HAS GENERALLY WANED OVER THE LAST COUPLE OF HOURS THOUGH SOME ROADWAYS MAY CONTINUE TO HAVE WATER FLOWING. SUCH AS ARICAVA ROAD WHERE THE ROAD IS REPORTED TO BE CLOSED. LAT...LON 3172 11132 3158 11123 3154 11140 3165 11148 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:35 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 4, 2:35 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST THU SEP 4 2014 .SYNOPSIS...THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH FRIDAY FOLLOWED BY A SIGNIFICANT ENHANCEMENT OF RAINFALL THIS WEEKEND. PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK. EXPECT ABOVE AVERAGE TEMPERATURES TODAY FOLLOWED BY MARKEDLY COOLER DAYTIME TEMPERATURES THIS WEEKEND. && .DISCUSSION...NO BIG CHANGES TO THE FORECAST ON THE AFTERNOON PACKAGE AS MODELS WERE IN GOOD AGREEMENT WITH DEEPER MOISTURE MOVING INTO ARIZONA THIS WEEKEND. BASED ON NHC FORECAST...NEARBY HURRICANE NORBERT WILL LIKELY NOT HAVE A DIRECT IMPACT ON THE WEATHER IN SOUTHEAST ARIZONA AS IT TRACKS PARALLEL TO THE BAJA PENINSULA AND WEAKENS OFF THE COAST OF NORTHERN BAJA AND SOUTHERN CALIFORNIA ON MONDAY. THE MAIN CONTRIBUTION FROM NORBERT WILL BE TO FOCUS THE MOISTURE TRANSPORT UP THE GULF OF CALIFORNIA INTO DESERT SOUTHWEST THROUGH THE WEEKEND. SREF SHOWED MEAN PWATER VALUES OF 2 INCHES OR MORE NOISING INTO SOUTHWEST ARIZONA BY SATURDAY EVENING AS NORBERT APPROACHES THE BAJA SPUR. THAT SAID...ACCUMULATED RAINFALL AMOUNTS WILL BE RATHER SIGNIFICANT FOR THIS REGION WITH LOCALIZED TOTALS ON THE ORDER OF 3 TO 5 INCHES BY LATE MONDAY. THE AREAS OF MOST CONCERN WILL BE ACROSS CENTRAL PIMA COUNTY EASTWARD THROUGH SANTA CRUZ AND THE SOUTHERN ONE-HALF OF COCHISE COUNTY. RAIN WILL BE PARTICULARLY HEAVY IN THE MOUNTAINS OF EAST-CENTRAL AND SOUTHEAST ARIZONA THIS WEEKEND INTO MONDAY. THEREAFTER...A PRONOUNCED DRYING TREND CAN BE ANTICIPATED TUESDAY INTO THURSDAY AS A WEST TO NORTHWESTERLY FLOW PATTERN EVOLVES OVER THE REGION. DAYTIME TEMPERATURES WILL COOL OFF SEVERAL DEGREES WITH THE ANTICIPATED CLOUDINESS AND RAIN THE NEXT SEVERAL DAYS. THIS COOLING WILL BE TEMPORARY THOUGH...AS THE DRYING TREND WILL AID IN THE REBOUND OF TEMPERATURES BY THE MIDDLE OF NEXT WEEK. && .AVIATION...VALID THRU 06/00Z. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THRU 05/04Z THEN BECOMING ISOLATED. CLOUD CEILINGS GENERALLY 09-12 KFT AGL WITH MULTIPLE LAYERS ABOVE. SURFACE WIND GENERALLY VARIABLE LESS THAN 10 KTS EXCEPT FOR LOCAL STRONG AND GUSTY SFC WINDS NEAR ANY SHOWERS OR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL CONTINUE TO SPREAD FARTHER NORTH THROUGH FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING AND ISOLATED CONVECTION THROUGH EACH NIGHT. A FURTHER INCREASE IN MOISTURE WILL THEN RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. THE MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL BE A POTENTIAL FOR HEAVY RAINFALL AND LOCAL FLOODING THROUGH THIS PERIOD. 20-FOOT WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. HOWEVER...GUSTY OUTFLOWS ASSOCIATED WITH THE THUNDERSTORMS WILL OCCUR THROUGH THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 4, 2:13 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST THU SEP 4 2014
AZZ507-513-042200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
213 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES UNTIL 300 PM MST...
AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA.
LAT...LON 3157 11013 3148 11022 3146 11040 3161 11048
3172 11027
TIME...MOT...LOC 2113Z 324DEG 3KT 3158 11032Special weather statement, Sep 4, 2:31 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 231 PM MST THU SEP 4 2014 AZZ503-504-507-513-042215- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 231 PM MST THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...NORTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 315 PM MST... AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF HUACHUCA CITY...OR 22 MILES SOUTHEAST OF GREEN VALLEY...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SONOITA...ELGIN...PATAGONIA AND CANELO. LAT...LON 3151 11043 3152 11089 3173 11098 3180 11054 TIME...MOT...LOC 2131Z 346DEG 5KT 3171 11068
Special weather statement, Sep 4, 4:12 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST THU SEP 4 2014
AZZ502-505-042345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
412 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 445
PM MST...
AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ARIZONA CITY...OR 20 MILES
SOUTH OF CASA GRANDE. THIS STORM WAS NORTHEAST AT 10 TO 15 MPH.
WIND GUSTS UP TO 50 MPH AND LOCAL AREAS OF BLOOWING DUST ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.
LAT...LON 3273 11168 3277 11160 3263 11158 3251 11161
3251 11189 3271 11192
TIME...MOT...LOC 2311Z 180DEG 0KT 3260 11182Special weather statement, Sep 4, 4:40 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU SEP 4 2014
AZZ502-503-515-050030-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
440 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 530 PM
MST...
AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 27 MILES SOUTH OF SELLS...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...BIG FIELDS...COWLIC...
VAMORI...ARTESA...TOPAWA...SAN MIGUEL...CHOULIC...NEWFIELDS...SOUTH
KOMELIK...SASABE...FRESNAL CANYON AND LITTLE TUCSON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3173 11238 3176 11242 3198 11202 3183 11151
3148 11155
TIME...MOT...LOC 2339Z 258DEG 17KT 3155 11201Special weather statement, Sep 4, 5:04 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST THU SEP 4 2014
AZZ502-050030-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
504 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 530 PM
MST...
AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SANTA ROSA...OR 16 MILES
NORTH OF SELLS...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...COMOBABI...SIL NAGGIA...SANTA
ROSA RANCH AND SAN ISIDRO.
LAT...LON 3234 11170 3215 11164 3198 11168 3206 11202
3225 11208
TIME...MOT...LOC 0004Z 257DEG 12KT 3215 11193The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:04 PM MST | Special Weather Statement | TWC | Pima | 26 min |
| Sep 4, 5:18 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 4, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Sep 4, 5:35 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 115 min |
| Sep 4, 5:43 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 4, 5:46 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Sep 4, 6:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 4, 6:23 PM MST | Flash Flood Warning | TWC | Santa Cruz | 112 min |
| Sep 4, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 3 hr |
| Sep 4, 10:17 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.